Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 6, 2012Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 6, 2012, 5:07 PM EDT for Pender County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 5:07 PM EDT (21:07 UTC)
Expired
Aug 6, 2012, 6:00 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Wilmington radar (KLTX), 78 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WWUS82 KILM 062107
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT MON AUG 6 2012

NCZ105-062200-
INLAND PENDER-
507 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 600
PM EDT...

AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 
5 MILES WEST OF BURGAW...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...CURRIE...LONG CREEK...
MALPASS CORNER...MAPLE HILL...MONTAGUE...MURRAY TOWN...PENDERLEA...
POINT CASWELL...ROOKS...THE BOROUGH AND VAN EDEN.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3441 7806 3445 7819 3446 7818 3447 7818
      3473 7807 3473 7801 3471 7798 3472 7794
      3472 7768 3470 7766
TIME...MOT...LOC 2107Z 205DEG 12KT 3454 7805

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:05 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 3:05 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT MON AUG 6 2012

.SYNOPSIS...
A FRONT WILL REMAIN STATIONARY TO THE NORTHWEST OF THE
REGION...AND THIS WILL ALLOW FOR A MOIST AND UNSTABLE AIR MASS TO
REMAIN IN PLACE THROUGH THE END OF THE WEEK. A SECOND FRONT WILL
APPROACH THE AREA AND BECOME STATIONARY ALONG THE COAST THIS
WEEKEND. THERE IS A CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY
WITH THE BEST CHANCES ARE TUESDAY AND THIS WEEKEND.

&&

.NEAR TERM /THROUGH 6 AM TUESDAY/...
AS OF 300 PM MONDAY...THE FORECAST SETUP IS QUITE SIMILAR TO
YESTERDAY. SURGE OF TROPICAL MOISTURE HAS LEAD TO A BAND OF SHOWERS
ALONG THE COAST...MAINLY INITIATED BY LL CONVG. THIS AREA OF RAIN IS
BEING ADVECTED FURTHER INLAND WHILE CELL MOTION IS TO THE NORTHEAST.
THE ACTUAL SEABREEZE HAS HAD VERY WEAK RADAR SIGNATURE TODAY AND IS
BETTER DEMARCATED IN VIS SAT IMAGERY...TO THE EAST OF WHICH CLOUD
COVER IS VERY MUCH DECREASED. SIMILAR TO YESTERDAY THE VERY NEAR
TERM FORECAST WILL SHOW THE WET WEATHER CONTINUE TO DRIFT WESTWARD
AND START TO DIMINISH WITH THE DIURNAL CYCLE. THE HRRR PERFORMED
QUITE WELL YESTERDAY AND HAS THIS LINE BECOME MUCH MORE BROKEN BY
22Z AND EVEN MORESO TOWARDS SUNSET. SOME QUESTION AS TO WHETHER OR
NOT PRECIP DEVELOPS OVER WATER DURING THE OVERNIGHT HOURS. MODEL
GUIDANCE NOT TOO EXCITED ABOUT THE PROSPECT BUT THE SLIGHT CHANCE
POPS FROM THE PREVIOUS FORECAST SEEMS PLAUSIBLE ENOUGH.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...WITH STATIONARY FRONT BACK TO THE WEST AND DEEP
MOISTURE IS IN PLACE OVER THE AREA...CONDITIONS CONTINUE TO FAVOR A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE REGION TUESDAY
AND WEDNESDAY. THE MODELS ARE INDICATING A SHORT WAVE TO CROSS THE
REGION ON TUESDAY AND WITH THIS LIFT SHOULD ENTICE THE DEVELOPMENT
OF RAIN FOR THE ENTIRE COUNTY WARNING AREA. THE MEAN STORM MOTION
IS FROM THE SOUTHWEST JUST BELOW 10 KNOTS AND WITH SOME HEAVY
DOWNPOURS EXPECT THE FLOW MAYBE QUICK ENOUGH TO HOLD OFF THE
CHANCES FOR ANY TYPE OF FLOODING ON TUESDAY. THE SOUTHWEST WINDS
ALOFT PATTERN HOLDS UP INTO WEDNESDAY SO EXPECT CHANCES OF RAIN
TO CONTINUE.

TEMPERATURES ARE EXPECTED REMAIN IN THE MID TO UPPER 80S AND LOWS
IN THE MIDDLE 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...PATTERN ALOFT WILL REMAIN AMPLIFIED THROUGH
THE PERIOD WITH RIDGING OVER THE WEST AND TROUGHING OVER THE EAST.
EARLY IN THE PERIOD TROUGHING IS ON THE WEAK SIDE...BUT IMPRESSIVE
SHORTWAVE DROPPING DOWN THE EAST SIDE OF THE WESTERN RIDGE WILL
DRIVE A COLD FRONT INTO THE SOUTHEAST AND HELP AMPLIFY THE 5H
TROUGH OVER THE WEEKEND. WITH 5H TROUGH AXIS REMAINING OVER THE OH
AND TN VALLEYS GULF MOISTURE WILL CONTINUE TO STREAM INTO THE
REGION. COLD FRONT STALLS ACROSS THE AREA SUN THEN STARTS TO WASH
OUT MON. DEEP MOISTURE...DIVERGENCE ALOFT...DIURNAL HEATING...AND
CONVERGENCE ALONG THE SEA BREEZE AND PIEDMONT TROUGH/COLD FRONT
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. HIGHEST POP DURING THE PERIOD WILL LIKELY BE SAT...THOUGH
WEAK SHORTWAVES THU AND/OR FRI COULD PRODUCE SIGNIFICANT COVERAGE.
TEMPERATURES WILL BE WITHIN A DEGREE OR TWO OF CLIMO THROUGH THE
PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...CONVECTION FIRING ALONG THE RESULTANT THAT WILL PUSH
WESTWARD WITH TIME...SLOWER THAN YESTERDAY DUE TO THE SOUTHWEST FLOW
ALOFT. LOOK FOR THE SHOWERS AND ISOLATED THUNDERSTORMS TO END AROUND
22Z...WITH MAINLY VFR CONDITIONS EXPECTED THROUGH THE OVERNIGHT
HOURS. TIME HEIGHT INDICATES MID AND HIGH CLOUDS WILL BE ON THE
INCREASE AS A FRONTAL BOUNDARY THAT HAS BEEN JUST WEST OF THE REGION
FOR SEVERAL DAYS FINALLY MOVES IN. TUESDAY...AGAIN A MID OR HIGH
CLOUD CEILING WITH SCATTERED CONVECTION AROUND. MAINLY SOUTHWEST
FLOW THROUGH THE PERIOD...MORE SOUTHERLY ALONG THE COAST.

EXTENDED OUTLOOK...MVFR/IFR VSBYS AND LOW CEILINGS FROM BR/FG
POSSIBLE EACH MORNING WITH DAILY THREAT FOR DIURNALLY DRIVEN
CONVECTION EACH DAY.

&&

.MARINE...
AS OF 1030 AM MONDAY/THROUGH TONIGHT/...THE PRESSURE GRADIENT OVER
THE LANDMASS WILL BE QUITE LIGHT THROUGH THE PERIOD. HIGH PRESSURE
ACROSS THE WEST AND CENTRAL ATLANTIC WILL STILL BE THE DOMINANT WIND
AND WAVE MAKER THEN. A SOUTH TO SOUTHWESTERLY WIND WILL BE CAPPED AT
JUST 10KT. WIND WAVES IN THE 2 TO 3 FT RANGE WILL BE COMPRISED OF
BOTH THE LIGHT WIND WAVE AND SOME 9 SEC SWELL ENERGY.

SHORT TERM /6 AM TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...SOUTH TO SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL
CONTINUE OVER THE WATERS THROUGH THE PERIOD AS A STATIONARY FRONT
REMAINS INLAND THROUGH THE PERIOD. SEAS WILL REMAINS AROUND 3 FEET
WITH AN INCREASE TO 4 TO 5 FEET AT 20 MILES OFF THE COAST LATE
WEDNESDAY EVENING. THIS WILL BE RELATED TO AN INCREASE IN THE
SOUTHERLY WINDS.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...SOUTHWEST FLOW CONTINUES THROUGH THE
PERIOD...THOUGH WITH SPEEDS INCREASING AS A COLD FRONT APPROACHES
THE REGION FROM THE NORTHWEST. WINDS 10 TO 15 KT THU INTO THU
NIGHT INCREASE TO 15 TO 20 FRI AND FRI NIGHT AS GRADIENT TIGHTENS
UP AND LOW LEVEL JET DEVELOPS. FRONT MOVES INTO THE REGION SAT
RELAXING PRESSURE GRADIENT AND SHIFTING STRONGEST LOW LEVEL
JETTING NORTH AND EAST. THIS WILL ALLOW WINDS TO DROP BACK CLOSER
TO 15 KT. SEAS 2 TO 4 FT THU WILL BUILD WITH INCREASING WINDS FRI
AND FRI NIGHT. ISOLATED 6 FT MAY DEVELOP WELL AWAY FROM THE COAST.
HEADLINES ARE POSSIBLE FOR BOTH FRI AND FRI NIGHT...BUT LOW
CONFIDENCE WHETHER IT WILL BE SCA OR SCEC. REDUCTION IN WINDS
SAT/SAT NIGHT ALLOWS SEAS TO DROP BACK INTO THE 2 TO 4 FT RANGE
WITH SOME ISOLATED 5 FT POSSIBLE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...REK/MBB
SHORT TERM...HAWKINS
LONG TERM...III
AVIATION...DL
Hazardous weather outlook, Aug 6, 4:20 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
420 AM EDT MON AUG 6 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-070830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
420 AM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-070830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
420 AM EDT MON AUG 6 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-270-070830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
WATERS FROM SURF CITY NC TO SOUTH SANTEE RIVER SC FROM 20 TO 40 NM-
420 AM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AM AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 3:54 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT MON AUG 6 2012

SCZ024-032-033-053-062100-
DILLON-FLORENCE-INLAND HORRY-MARION-
354 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE...MARION
AND DILLON COUNTIES THROUGH 500 PM EDT...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR LAKE CITY TO SOUTH OF MARION...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...BLUE BRICK...
BRITTON NECK...CLAUSSEN...EFFINGHAM...EVERGREEN...FLOYDALE...FORK...
FRIENDFIELD...GALIVANTS FERRY AND GAPWAY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3429 7971 3429 7968 3431 7967 3430 7963
      3435 7960 3433 7910 3427 7903 3389 7930
      3395 7984
TIME...MOT...LOC 1954Z 204DEG 20KT 3401 7969 3399 7933

III
Special weather statement, Aug 6, 5:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT MON AUG 6 2012

NCZ105-062200-
INLAND PENDER-
507 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 600
PM EDT...

AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
5 MILES WEST OF BURGAW...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...CURRIE...LONG CREEK...
MALPASS CORNER...MAPLE HILL...MONTAGUE...MURRAY TOWN...PENDERLEA...
POINT CASWELL...ROOKS...THE BOROUGH AND VAN EDEN.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3441 7806 3445 7819 3446 7818 3447 7818
      3473 7807 3473 7801 3471 7798 3472 7794
      3472 7768 3470 7766
TIME...MOT...LOC 2107Z 205DEG 12KT 3454 7805

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:54 PM EDTSpecial Weather StatementILMFlorence, Marion66 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.